Alert archive / California / Frost Advisories in 2015

Frost Advisory 3, NWS San Francisco Bay Area, CA

April 1, 2015Monterey County, San Benito County, California

NWS San Francisco Bay Area, CA issued this frost advisory at Apr 1, 2015, 7:53 PM PDT for Monterey County, San Benito County, California. It took effect at Apr 2, 2015, 3:00 AM PDT. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Apr 1, 2015, 7:53 PM PDT (02:53 UTC)
In effect from
Apr 2, 2015, 3:00 AM PDT
Expired
Apr 2, 2015, 8:00 AM PDT
In force
5 hr
Issued by
NWS San Francisco Bay Area, CA

Counties Monterey County, CA, San Benito County, CA

The radar

The San Francisco radar (KMUX), 103 km from the middle of the area, began a volume at 02:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Oakland, CA (KOAK), launched 00:00Z, 2.9 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 00:00Z on 2015-04-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 00:00Z on 2015-04-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1742 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
2 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

086 
WWUS76 KMTR 020253
NPWMTR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
753 PM PDT WED APR 1 2015

...LATE SEASON COLD TEMPERATURES WILL ALLOW FOR PATCHY FROST IN
THE SOUTHERN SALINAS VALLEY AND THE HILLS OF INTERIOR MONTEREY AND SAN
BENITO COUNTIES EARLY THURSDAY MORNING. TEMPERATURES ARE EXPECTED
TO DROP TO NEAR FREEZING IN THE COLDEST WIND-SHELTERED LOCATIONS
WITH DURATIONS OF 2 TO 4 HOURS.


CAZ516-518-021500-
/O.NEW.KMTR.FR.Y.0003.150402T1000Z-150402T1500Z/
SOUTHERN SALINAS VALLEY...ARROYO SECO...AND LAKE SAN ANTONIO-
MOUNTAINS OF SAN BENITO AND INTERIOR MONTEREY COUNTY INCLUDING
PINNACLES NATIONAL PARK-
753 PM PDT WED APR 1 2015

...FROST ADVISORY IN EFFECT FROM 3 AM TO 8 AM PDT THURSDAY...

THE NATIONAL WEATHER SERVICE IN THE SAN FRANCISCO BAY AREA HAS
ISSUED A FROST ADVISORY...WHICH IS IN EFFECT FROM 3 AM TO 8 AM
PDT THURSDAY. 

* TEMPERATURE: LOWS IN THE LOWER 30S IN THE COLDEST WIND-SHELTERED LOCATIONS.

* IMPACTS: POSSIBLE DAMAGE TO BUDDING CROPS AND HOUSE PLANTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS EXPECTED. AT LEAST TWO
CONSECUTIVE HOURS OF TEMPERATURES BETWEEN 32 AND 35 DEGREES ARE
EXPECTED. SENSITIVE OUTDOOR PLANTS MAY SUFFER SOME DAMAGE IF LEFT
UNCOVERED.

&&

$$
2 follow-up statements
090 
WWUS76 KMTR 021222
NPWMTR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
522 AM PDT THU APR 2 2015

...LATE SEASON COLD TEMPERATURES WILL ALLOW FOR PATCHY FROST IN
THE SOUTHERN SALINAS VALLEY AND THE HILLS OF INTERIOR MONTEREY
AND SAN BENITO COUNTIES EARLY THIS MORNING. TEMPERATURES WILL DROP
TO NEAR FREEZING IN THE COLDEST WIND-SHELTERED LOCATIONS WITH
DURATIONS OF 2 TO 4 HOURS.

CAZ516-518-021500-
/O.CON.KMTR.FR.Y.0003.000000T0000Z-150402T1500Z/
SOUTHERN SALINAS VALLEY...ARROYO SECO...AND LAKE SAN ANTONIO-
MOUNTAINS OF SAN BENITO AND INTERIOR MONTEREY COUNTY INCLUDING
PINNACLES NATIONAL PARK-
522 AM PDT THU APR 2 2015

...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM PDT THIS MORNING...

A FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM PDT THIS MORNING. 

* TEMPERATURE: LOWS IN THE LOWER 30S IN THE COLDEST WIND- 
  SHELTERED LOCATIONS.

* IMPACTS: POSSIBLE DAMAGE TO BUDDING CROPS AND HOUSE PLANTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS EXPECTED. AT LEAST TWO
CONSECUTIVE HOURS OF TEMPERATURES BETWEEN 32 AND 35 DEGREES ARE
EXPECTED. SENSITIVE OUTDOOR PLANTS MAY SUFFER SOME DAMAGE IF LEFT
UNCOVERED.

&&

$$
549 
WWUS76 KMTR 021452
NPWMTR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
752 AM PDT THU APR 2 2015

...FROST ADVISORY WILL EXPIRE AT 8 AM PDT...


CAZ516-518-021600-
/O.EXP.KMTR.FR.Y.0003.000000T0000Z-150402T1500Z/
SOUTHERN SALINAS VALLEY...ARROYO SECO...AND LAKE SAN ANTONIO-
MOUNTAINS OF SAN BENITO AND INTERIOR MONTEREY COUNTY INCLUDING
PINNACLES NATIONAL PARK-
752 AM PDT THU APR 2 2015

...FROST ADVISORY WILL EXPIRE AT 8 AM PDT THIS MORNING...

THE FROST ADVISORY WILL EXPIRE AT 8 AM PDT THIS MORNING. 

TEMPERATURES ARE BEGINING TO SLOWLY WARM THIS MORNING THEREFORE
THE FROST ADVISORY IS SCHEDULED TO EXPIRE AT 8 AM PDT THIS
MORNING. 

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Francisco Bay Area, CA wrote its last area forecast discussion before this frost advisory went out at Apr 1, 6:18 PM PDT, 1 hour 35 minutes earlier.

Area forecast discussion, Apr 1, 6:18 PM PDT, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN FRANCISCO BAY AREA
618 PM PDT WED APR 1 2015

.SYNOPSIS...A WEAK PACIFIC STORM SYSTEM MOVING INLAND TO OUR NORTH
WILL MAINTAIN COOL...DRY AND BREEZY CONDITIONS THROUGH THURSDAY. A
SLIGHT WARMING TREND IS THEN EXPECTED FOR LATE WEEK AS A BRIEF RIDGE
DEVELOPS OVER THE REGION. A STRONGER SYSTEM WILL THEN APPROACH THE
NORTHERN CALIFORNIA COAST AND BRING CHANCES FOR PRECIPITATION BACK
TO THE REGION FROM SUNDAY INTO EARLY NEXT WEEK.

&&

.DISCUSSION...AS OF 01:59 PM PDT WEDNESDAY...A MID/UPPER LEVEL
TROUGH CONTINUES TO PUSH INTO THE PACIFIC NORTHWEST THIS AFTERNOON
WITH HIGH LEVEL CLOUDS AHEAD OF THE SYSTEM STREAMING ACROSS THE
REGION. TEMPERATURES ARE ALSO COOLER AT THIS HOUR COMPARED TO 24
HOURS AGO AS A RESULT OF THE COLDER AIR MASS ASSOCIATED WITH THIS
SYSTEM. MEANWHILE...DRY WEATHER CONDITIONS CONTINUE REGION-WIDE
WITH ANY PRECIPITATION REMAINING WELL TO OUR NORTH. WHILE A MUCH
COLDER AIR MASS IS EXPECTED TO ADVECT INTO THE REGION
OVERNIGHT...INCREASED WIND SPEEDS SHOULD HELP PREVENT FROST
DEVELOPMENT OVER MOST INTERIOR LOCATIONS OF THE NORTH BAY.
HOWEVER...CAN NOT RULE OUT PATCHY FROST IN A FEW OF THE MOST
SHELTERED LOCATIONS EARLY THURSDAY AND FRIDAY MORNINGS WHEN
TEMPERATURES BOTTOM OUT IN THE MID 30S. DAYTIME TEMPERATURES WILL
SLOWLY REBOUND THURSDAY THROUGH SATURDAY AS THE AFOREMENTIONED
TROUGH SHIFTS INLAND AND A WEAK RIDGE BUILDS OVER THE STATE.

A DEEPER MID/UPPER LEVEL SYSTEM IS FORECAST TO DROP SOUTHWARD OUT OF
THE GULF OF ALASKA LATE IN THE WEEK INTO THE UPCOMING WEEKEND.
MOISTURE ADVECTION WILL INCREASE ACROSS OUR REGION AHEAD OF THIS
SYSTEM SATURDAY NIGHT INTO SUNDAY AND WITH THE APPROACH OF A
FRONTAL BOUNDARY...CHANCES FOR PRECIPITATION WILL INCREASE OVER THE
NORTHERN HALF OF THE REGION BY SUNDAY MORNING.  LINGERING SHOWERS
WILL BE POSSIBLE THROUGH MONDAY AFTERNOON WITH A COOLER...MORE
UNSTABLE AIRMASS ALOFT. AT THIS TIME...RAINFALL AMOUNTS ARE FORECAST
TO REMAIN LOW (GENERALLY LESS THAN 1/10 OF AN INCH).

WITH THE MAIN UPPER LEVEL FEATURE REMAINING OFF OF THE PACIFIC
NORTHWEST COAST EARLY NEXT WEEK...RAIN CHANCES WILL CONTINUE OVER
PORTIONS OF THE REGION INTO TUESDAY. THE LATEST MODELS SHOW THE
TROUGH SLOWLY PUSHING INLAND ON MONDAY WITH PRECIPITATION
PROGRESSING SOUTHWARD DOWN INTO THE MONTEREY BAY REGION MONDAY NIGHT
INTO TUESDAY MORNING. THIS IS WHEN THE BEST CHANCES FOR WIDESPREAD
RAINFALL ARE EXPECTED. THE WPC 7 DAY QPF PREDICTIONS CONTINUE TO
SHOW 1/4 TO 1/2 INCH RAINFALL AMOUNTS OVER MUCH OF THE REGION WITH
HIGHER TOTALS ACROSS THE NORTH BAY HILLS/MOUNTAINS. ALONG WITH THE
RAIN CHANCES...COOLER TEMPERATURES ARE ALSO EXPECTED SUNDAY INTO
EARLY NEXT WEEK AS THESE SYSTEMS IMPACT THE REGION. THE MEDIUM RANGE
MODELS THEN SHOW A BRIEF DRYING TREND FOR THE MIDDLE OF NEXT WEEK
FOLLOWED BY ANOTHER MID/UPPER LEVEL SYSTEM THAT COULD POTENTIALLY
BRING ADDITIONAL PRECIPITATION TO PORTIONS OF THE SAN
FRANCISCO/MONTEREY BAY REGION LATE NEXT WEEK.

&&

.AVIATION...AS OF 6:10 PM PDT WEDNESDAY...A COLD AND DRY UPPER
LEVEL TROUGH WILL MOVE EAST OVER THE BAY AREA EARLY THIS EVENING
THEN REACH THE GREAT BASIN AFTER MIDNIGHT. LATE AFTERNOON DIURNAL
WARMING RESULTED IN A FEW AREAS OF MINOR INSTABILITY CLOUDS OVER
NORTHERN NAPA...SAN MATEO...SANTA CRUZ AND NORTHERN MONTEREY
COUNTIES. THESE CLOUDS COULD LINGER FOR A FEW HOURS AFTER SUNSET
AS AIR MASS COOLING...NW WINDS AND TERRAIN FORCING HOLD THEM
TOGETHER A BIT LONGER BUT THEY SHOULD MOSTLY DISSIPATE BY MIDNIGHT
AS THE WINDS GRADUALLY SUBSIDE. NON-CONVECTIVE LOW LEVEL WIND
SHEAR (LLWS) IS NOT LIKELY AT THIS TIME BUT WILL MONITOR WINDS AS
SOME AREAS ARE LIKELY TO SEE SURFACE DE-COUPLING OVERNIGHT. GUSTY
WINDS MAY LINGER THE LONGEST OVER THE NORTHERN HALF OF THE FORECAST
AREA THIS EVENING DUE TO A WELL MIXED AIR MASS AND UPPER LEVEL JET
STREAM CONVERGENCE AND SUBSIDENCE. MODERATE TO HIGH CONFIDENCE VFR
FOR THE PERIOD.

VICINITY OF KSFO...PEAK WESTERLY WIND GUSTS TO 33 KNOTS SO FAR AND
1 MIN OBS SHOWING UPPER 20S AT THE MOMENT. WINDS HOLDING GREATER
THAN 20 KNOTS TIL 04Z. VFR.

SFO BRIDGE APPROACH...SIMILAR TO KSFO.

MONTEREY BAY AREA TERMINALS...GUSTY WESTERLY WINDS SHOULD SUBSIDE
AND EVENTUALLY DE-COUPLE BY 08Z-09Z KMRY AND KSNS. VFR.

&&

.MARINE...AS OF 10:23 AM PDT WEDNESDAY...ANOTHER WINDY DAY OVER
THE COASTAL WATERS AS HIGH PRESSURE CONTINUES TO PRODUCE GUSTY
NORTHERLY WINDS. LOCAL GALE FORCE GUSTS WILL BE POSSIBLE. BUILDING
NORTHWEST SWELL IN CONJUNCTION WITH BUILDING FRESH SWELL AND MIXED
SEAS WILL LEAD TO HAZARDOUS MARITIME CONDITIONS ALONG THE CENTRAL
COAST.

&&

.MTR WATCHES/WARNINGS/ADVISORIES...
     .TNGT...SCA...PIGEON PT TO PT PINOS 0-10 NM UNTIL 5 AM
             SCA...PT PINOS TO PT PIEDRAS BLANCAS 0-10 NM UNTIL 5 AM
             SCA...PT ARENA TO PT REYES 10-60 NM
             SCA...PT REYES TO PIGEON PT 10-60 NM
             SCA...PIGEON PT TO PT PINOS 10-60 NM
             SCA...PT PINOS TO PT PIEDRAS BLANCAS 10-60 NM
             SCA...PT ARENA TO PT REYES 0-10 NM
             SCA...PT REYES TO PIGEON PT 0-10 NM
             SCA...ROUGH BAR ADVISORY FOR SF BAR UNTIL 3 AM
             SCA...MONTEREY BAY UNTIL 11 PM

&&

PUBLIC FORECAST: RGASS
AVIATION: CANEPA
MARINE: MM

VISIT US AT WEATHER.GOV/SANFRANCISCO

FOLLOW US ON FACEBOOK, TWITTER, AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSBAYAREA
WWW.TWITTER.COM/NWSBAYAREA
WWW.YOUTUBE.COM/NWSBAYAREA

The office that day

Everything else NWS San Francisco Bay Area, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 2, 1:55 PM PDTFrost AdvisoryMTRMarin, Monterey, Napa, San Benito, Sonoma15 hr
Apr 2, 2:29 PM PDTSmall Craft AdvisoryMTR67 hr

Nearby

Frost Advisories in California, 2015Every frost advisory in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.